Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Feb 27, 2024, 10:31 PM EST for Barry County, Calhoun County, Eaton County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2024, 10:31 PM EST (03:31 UTC)
- Expired
- Feb 27, 2024, 11:15 PM EST
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 10:35 PM EST | HAIL 0.5 | 1 Se Brownlee Park, MI | |
| Feb 27, 10:51 PM EST | HAIL 0.75 | 2 Se Bellevue, MI | Report from mPING: Dime (0.75 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 9:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted.
238
WUUS53 KGRR 280331
SVRGRR
MIC015-025-045-280415-
/O.NEW.KGRR.SV.W.0002.240228T0331Z-240228T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1031 PM EST Tue Feb 27 2024
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in south central Michigan...
Southeastern Barry County in southwestern Michigan...
Eaton County in south central Michigan...
* Until 1115 PM EST.
* At 1030 PM EST, a severe thunderstorm was located over Brownlee
Park, or 6 miles east of Battle Creek, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Charlotte... Battle Creek... Eaton Rapids...
Grand Ledge... Potterville... Bellevue...
Level Park-Oak Park... Brownlee Park... Assyria...
Kalamo... Olivet... Brookfield...
Dimondale... Gresham... Fitch H Beach
Airpor...
Skyview Estates Airp...Bedford... Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4238 8529 4277 8481 4277 8476 4266 8460
4255 8460 4221 8509
TIME...MOT...LOC 0330Z 222DEG 33KT 4233 8511
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MEADE1 follow-up statement
591
WWUS53 KGRR 280359
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1059 PM EST Tue Feb 27 2024
MIC015-025-280409-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-240228T0415Z/
Calhoun MI-Barry MI-
1059 PM EST Tue Feb 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND
SOUTHEASTERN BARRY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
south central Michigan.
LAT...LON 4256 8507 4277 8481 4277 8476 4266 8460
4255 8460 4242 8479 4242 8507
TIME...MOT...LOC 0359Z 225DEG 27KT 4247 8494
$$
MIC045-280415-
/O.CON.KGRR.SV.W.0002.000000T0000Z-240228T0415Z/
Eaton MI-
1059 PM EST Tue Feb 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EST
FOR EATON COUNTY...
At 1059 PM EST, a severe thunderstorm was located near Bellevue, or 8
miles southwest of Charlotte, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Charlotte... Eaton Rapids... Grand Ledge...
Potterville... Bellevue... Kalamo...
Olivet... Brookfield... Dimondale...
Gresham...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4256 8507 4277 8481 4277 8476 4266 8460
4255 8460 4242 8479 4242 8507
TIME...MOT...LOC 0359Z 225DEG 27KT 4247 8494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 7:47 PM EST, 2 hours 44 minutes earlier. Its key messages:
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
Area forecast discussion, Feb 27, 7:47 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 PM EST Tue Feb 27 2024
.KEY MESSAGES...
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
&&
.UPDATE...
Issued at 733 PM EST Tue Feb 27 2024
Adjusted POPs and Weather for tonight to match up with radar
trends and generally followed the HRRR with a line of storms
expanding eastward from the cluster of convection across northern
Illinois in an area of stronger theta-e advection. Still expect
the main threat to be large hail, but a wind threat and chance for
at least a brief QLCS-type tornado exists across the southern CWA
border.
&&
.DISCUSSION...
Issued at 336 PM EST Tue Feb 27 2024
- Severe Weather Potential Remains This Evening and Tonight
Our thinking has not changed much over the course of the last few
days and even as the event approaches we continue to believe we
will see some severe weather in the 700pm to 300am time frame
tonight. The parameter space is at levels we thought it would be
if not even a bit better. Surface based CAPE values are 2,000 j/kg
in our Southern CWA. The SPC mesoanalysis page along with current
RAP soundings in Southern Kalamazoo County show the cap has
eroded. MUCAPE values in the same 19z RAP sounding show MUCAPE
values of 2300 j/kg and 0-6km deep layer shear of 33 knots. The
shear values should increase as the low level jet moves in this
evening as does the upper level jet from the plains. Plenty of
shear will be available. Therefore, organized storms are expected
with rotating updrafts. Severe wind and hail are distinct
possibilities as are isolated tornadoes.
Regarding the tornado threat a secondary surface low looks to be
developing in the Northeast Missouri vicinity. This low is
forecast to lift northeast across Lake Michigan this evening which
may tend to lift a warm front into the southern CWA near I-94. The
warm front may become a focus for convection and the possibility
of acquiring stronger low level shear. Storm modes will be mixed
with lines and bows with a few embedded supercells as well. The
radar is expected to become active later this evening with the
most concerning time frame likely between 700pm and midnight.
Storms will continue after midnight but the may tend to be outflow
dominant by then. Bottom line...all hazards remain in play.
Watches and warnings are certainly possible this evening and
overnight.
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
A very strong cold front will plow through the area late tonight
and Wednesday morning. Temperatures around daybreak across it will
range from the 50s in Detroit to the single digits in Wisconsin.
Rain water on area roads and sidewalks may flash freeze in the
400am to 1000am time frame as the cold front surges through the
area. We have issued a Winter Weather Advisory for our western two
rows of counties as this is where more snow will occur. We think a
half inch is likely in many areas with local amounts up to 1-2
inches. The rapid drop in temperatures and burst of snow will
likely result in some travel problems Wednesday morning.
To the east, a Wind Advisory will be issued for the eastern 2 rows
of counties. There will be a little bit of snow there as well, but
much less. Most locations will see a trace. A few spots may see a
half inch. The flash freeze is a possibility as well, but given
less snow we went with the bigger threat and that is the wind.
Wind gusts on Wednesday will be 40-45 mph in the west and 45 to 50
mph in the east. Some power outages are likely on Wednesday in
spots.
- Dry and Warming Trend Into The Weekend
Upper level ridging and high pressure build in through the weekend.
We'll have to watch a brief shortwave trough that moves through
Friday. At this time this system looks to track just south of our
area. Under the ridge temperatures are expected to warm each day
with pretty good agreement in the ensembles of highs in the 30s on
Thursday warming into the 60s by Sunday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 648 PM EST Tue Feb 27 2024
VFR conditions early this evening with south winds gusting to 20
to 25 knots at times along with some LLWS. A line of strong to
severe thunderstorms storms will bring IFR conditions around 03Z
to 04Z near AZO and BTL. These storms could bring wind gusts to
50 knots and hail more than one inch in diameter. The storms will
be moving through central Lower Michigan, including MKG, GRR and
LAN, as well as JXN between 04Z to 05Z. There will be scattered
showers and thunderstorms behind the line of storms through about
08Z.
A strong cold front moves through Lower Michigan around 12Z and
this is followed by strong northwest winds gusting to 40 knots at
times as well as snow showers that will bring areas of IFR
conditions across western Lower Michigan through Wednesday
afternoon.
&&
.MARINE...
Issued at 336 PM EST Tue Feb 27 2024
Multiple hazards ongoing and expected over Lake Michigan over the
next 24 to 36 hours. A Marine Dense Fog Advisory was issued early
today for the fog bank over Lake Michigan north of Holland. This
area of fog is somewhat ephemeral in that it is currently
shrinking in size after being somewhat widespread earlier this
afternoon. It is occuring due to high dew point air riding over
cold Lake Michigan waters. This will continue to be the case until
the cold front sweeps through overnight. So, the fog may be
somewhat in and out this evening but the threat remains so we will
continue the advisory.
A Small Craft Advisory is in effect now and continues into the
overnight. The SCA transitions into a Gale Warning at 100am. Winds
in the mixed layer are 40 knots over Lake Michigan so gales to
that level are expected given the well mixed air behind the cold
front. Winds should drop below Gale Force Wednesday evening, but
it will stay windy through Wednesday night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 4 PM EST Wednesday for
MIZ037-038-043-044-050-056-057-064-065-071-072.
Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ039-040-045-
046-051-052-058-059-066-067-073-074.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LMZ844>849.
Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ844>849.
&&
UPDATE...Ostuno
DISCUSSION...Duke/RAH
AVIATION...Ostuno
MARINE...DukeHazardous weather outlook, Feb 27, 12:01 PM EST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1201 PM EST Tue Feb 27 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this evening and tonight. Some of these storms could become severe. The best chance for severe weather will be near and south of Interstate 96 between 700 pm and 200 am. Large hail, damaging winds and an isolated tornado are all possible. Rain showers will change over to snow showers late tonight and Wednesday morning. Temperatures will plummet behind a strong cold front to below freezing, causing wet roads to flash freeze for the Wednesday morning commute. Some light snow accumulations will be likely west of U.S. Highway 131. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow showers will wind down through Wednesday. Wind gusts to 40 mph will be likely as the strong storm system pulls away. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. LMZ844>849-280830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous for Small Craft for today through this evening. Gales will develop after midnight creating hazardous conditions for all mariners. Thunderstorms will pose a hazard to mariners on Lake Michigan tonight, especially south of Whitehall. Strong winds, large hail and an isolated waterspout are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gales on Wednesday will gradually taper off through the day on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. NJJ/DUKE
In the hours before
Local storm report, Feb 27, 10:13 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1013 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Hail 5 N Mattawan 42.29N 85.78W
02/27/2024 M0.50 inch Van Buren MI Trained Spotter
3/8ths of an inch diameter hail reported.
&&Local storm report, Feb 27, 10:15 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1015 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM Hail 2 SE Kalamazoo 42.25N 85.57W
02/27/2024 E0.75 inch Kalamazoo MI Public
Report from mPING: Dime (0.75 in.).
1008 PM Hail 2 S Oshtemo 42.24N 85.67W
02/27/2024 E0.50 inch Kalamazoo MI Public
Report from mPING: Half-inch (0.50 in.).
1011 PM Hail 2 E Climax 42.24N 85.31W
02/27/2024 E0.75 inch Kalamazoo MI Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Feb 27, 10:22 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1022 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Hail 4 ENE Climax 42.25N 85.26W
02/27/2024 M0.50 inch Calhoun MI Trained Spotter
3/8ths of an inch in diameter.
&&Local storm report, Feb 27, 10:26 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1026 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM Hail 3 SE Decatur 42.08N 85.93W
02/27/2024 E0.75 inch Van Buren MI Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 9:19 PM EST | Special Marine Warning | GRR | 116 min | |
| Feb 27, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 57 min |
| Feb 27, 10:38 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 52 min |
| Feb 27, 10:56 PM EST | Tornado Warning | GRR | Van Buren | 49 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 56 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Eaton | 15 min |
| Feb 27, 11:32 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 43 min |
| Feb 27, 11:57 PM EST | Tornado Warning | GRR | Kalamazoo | 16 min |
| Feb 28, 12:01 AM EST | Tornado Warning | GRR | Calhoun | 59 min |
| Feb 28, 12:46 AM EST | Tornado Warning | GRR | Ingham, Jackson | 44 min |
| Feb 28, 5:24 PM EST | Small Craft Advisory | GRR | 18 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.